Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Alzheimer's Disease

Discontinuing Aricept

04/14/2010

Question:

My 95-year-old mother started taking Aricept more than eleven years ago. Her short-term memory is now virtually gone, along with some long-term memory. She lives in an assisted living facility and has some extra caregiver help. She is able to converse, interact, attend activities, and function fairly well in spite of this. With her doctor`s approval, we are in the process of discontinuing Aricept because she has developed several symptoms over the years that may be side effects of Aricept. Her dosage was 10 mg. We have reduced her dosage to 5 mg. for the past 11 days. Should we stop the drug completely in three days, or do you recommend reducing the dosage further (e.g. to every other day for awhile) before stopping it, since my mother has taken it for so long?

Answer:

Generally, there is no need to taper Aricept. Due to its long half life, it will take over 2 weeks for it to be out of her system. You can just stop Aricept cold. However, if after 3 weeks, you notice a decline in her abilities or functioning, you may wish to restart it back. Since your mother is still functioning in many ways, it is very possible that the Aricept may still be having positive benefits. If you wait 6 weeks to start back, any noticed decline may not be reversible. As always the use of a medication needs to be weighed against its side effects. Also keep in mind that Aricept 5 mg is an effective dose and reduction of the Aricept dose may reduce her potential side effects and still provide cognitive benefit.

For more information:

Go to the Alzheimer's Disease health topic, where you can:

Response by:

Douglas W Scharre, MD Douglas W Scharre, MD
Clinical Associate Professor of Neurology
Clinical Associate Professor of Psychiatry
College of Medicine
The Ohio State University